Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 50, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 28, 1996, 3:08 PM EDT for Volusia County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 1996, 3:08 PM EDT (19:08 UTC)
- Expired
- May 28, 1996, 4:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1717 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 281909 SVRMLB FLC127-282000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 308 PM EDT TUE MAY 28 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 400 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...SOUTHEASTERN VOLUSIA COUNTY AT 308 PM EDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHEAST VOLUSIA COUNTY ABOUT 2 MILES SOUTH OF EDGEWATER TO OAK HILL. THE SEVERE STORM WAS MOVING EAST AT 20 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:00 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 28, 1:00 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 100 PM EDT TUE MAY 28 1996 ACTIVITY MOVING INTO COUNTY WARNING AREA INCREASING IN COVERAGE AND EXPECTED TO CONTINUE TO DO SO AS MIDDAY CAPE SOUNDING MOISTENED FROM MORNING SOUNDING...REMAINS MODERATELY UNSTABLE...AND INTERACTIONS FROM STORMS OVER NORTH FL ALREADY COMING INTO THE PICTURE. IT LOOKS TO BE A BUSY AFTERNOON FOR THE EAST COAST COUNTIES. THIS EVENING...SKIES WILL CLEAR AFTER SHOWERS/THUNDERSTORMS DIMINISH EAST COAST/COASTAL WATERS. PATCHES OF FOG WILL AGAIN BE POSSIBLE WITH LIGHT WINDS AND ABUNDANT GROUND MOISTURE. THE SURFACE-925 MB TROUGH IS FORECAST TO CONTINUE THROUGH WEDNESDAY AS THE E-W LOW-MID LEVEL RIDGE REMAINS ANCHORED TO OUR SOUTH. THE ETA SHOWS DEEPER MOISTURE THAN THE THE NGM AND FOLLOWING NUMEROUS SHOWERS/STORMS THIS AFTERNOON AND GROUND MOISTURE AVAILABLE TO BE TRANSPORTED UPWARD...IS PREFERRED SOLUTION. MODERATELY MOIST/UNSTABLE AIRMASS...DAYT.IME HEATING...AND HEIGHT FALLS ALOFT LATE IN THE DAY WILL COMBINE TO PRODUCE SCATTERED TO NUMEROUS SHOWERS/STORMS WEDNESDAY...WITH MOVEMENT AGAIN TOWARDS THE EAST COAST OF FL. PETERSEN
In the hours before
Special weather statement, May 28, 11:04 AM EDT, 4 hours 4 minutes before
FLZ041-044>047-053-054-058-059-064-501-281730- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1104 AM EDT TUE MAY 28 1996 ABUNDANT LOW LEVEL MOISTURE AND INSTABILITY WILL COMBINE WITH DAYTIME HEATING TO TRIGGER WIDELY SCATTERED THUNDERSTORMS EARLY THIS AFTERNOON FROM LAKE GEORGE TO THE DISNEY AREA AND LAKE KISSIMMEE. THESE STORMS WILL MOVE EAST AS THE AFTERNOON PROGRESSES AND GRADUALLY INCREASE IN COVERAGE. THUNDERSTORMS SHOULD BE MOST WIDESPREAD NEAR THE EAST COAST LATER THIS AFTERNOON...WHEN THE WEST COAST SEA BREEZE MAY REACH THE EAST COAST SEA BREEZE AND RESULT IN A FEW STRONG STORMS. THE MAIN THREATS FROM STORMS TODAY WILL BE HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. STRONGER STORMS MAY GENERATE STRONG WIND GUSTS AND HAIL DUE TO THE PRESENCE OF DRIER AIR IN THE MID LEVELS OF THE ATMOSPHERE. HEAD INDOORS AT THE FIRST SIGNS OF THUNDERSTORMS IN THE AREA. MARINE OUTLOOK...AFTERNOON AND EVENING THUNDERSTORMS FORMING OVER THE PENINSULA WILL CROSS THE COAST AND CONTINUE MOVING EAST TO SOUTHEAST AT 10 TO 15 MPH. PETERSEN
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:05 PM EDT | Tornado Warning | MLB | Brevard | 25 min |
| May 28, 5:07 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 68 min |
| May 28, 5:11 PM EDT | Severe Thunderstorm Warning | MLB | Indian River | 49 min |
| May 28, 5:37 PM EDT | Severe Thunderstorm Warning | MLB | Saint Lucie | 68 min |
| May 28, 6:16 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 59 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.